Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 294, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2016, 8:04 PM EDT for 4 counties in Indiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 8:04 PM EDT (00:04 UTC)
- Expired
- Jul 13, 2016, 8:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crawford County, IN, Dubois County, IN, Orange County, IN, Perry County, IN
The radar
The Louisville radar (KLVX), 56 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:38 PM EDT | TSTM WND DMG | Sulphur, IN | TREES REPORTED DOWN. |
| Jul 13, 8:42 PM EDT | TSTM WND DMG | 3 Ne Marengo, IN | TREES REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 941 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WUUS53 KLMK 140004
SVRLMK
INC025-037-117-123-140045-
/O.NEW.KLMK.SV.W.0294.160714T0004Z-160714T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PERRY COUNTY IN SOUTH CENTRAL INDIANA...
ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
EASTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 845 PM EDT/745 PM CDT/
* AT 804 PM EDT/704 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR SHOALS TO NEAR JASPER TO NEAR
ROCKPORT... MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TELL CITY...PAOLI...ENGLISH...CAREFREE TOWN...MOUNT PLEASANT...
ORLEANS...FRENCH LICK...STAMPERS CREEK...MARENGO AND MILLTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS.
&&
LAT...LON 3869 8631 3843 8631 3839 8625 3832 8629
3829 8626 3818 8631 3819 8638 3813 8633
3812 8646 3808 8643 3804 8652 3798 8652
3785 8664 3791 8665 3790 8670 3799 8680
3800 8677 3853 8674 3853 8668 3869 8668
TIME...MOT...LOC 0004Z 271DEG 34KT 3872 8676 3838 8688 3788 8711
HAIL...<.75IN
WIND...60MPH
$$
JDGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:18 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 13, 7:18 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Louisville KY 718 PM EDT WED JUL 13 2016 ...Updated Forecast and Aviation Discussions... ...Forecast Update... Issued 715 PM EDT Wed Jul 13 2016 ...SEVERE THUNDERSTORM WATCH IN EFFECT THIS EVENING... Line of storms getting reinvigorated as it runs into an pocket of available instability. Still unsure how it will handle the mid-level moisture out ahead of the line, whether it work at weakening the line or not. Either way, reports continue to come in with the line and its fast forward motion. As such, we've coordinated a Severe Thunderstorm Watch with SPC to cover where we expect the line to march through. Updated products out shortly. Issued 600 PM EDT Wed Jul 13 2016 Have a line of storms moving quickly toward the western edge of our forecast area this hour. It should make it into Dubois county before 730 PM. An interesting feature popped up ahead of it this hour though, on the latest visible satellite. Some mid level returns are noted, which may help to stabilize the environment ahead of the line. Those returns are just starting to show up on radar now. Will be interesting to see how this feature affects the southern part of the line. SPC mesoanalysis indicates a fairly unstable environment for the line to progress through in just northwest of our forecast area, in southwest Indiana. Have fine-tuned the gridded forecast for pops. Bringing a better chance for storms into Louisville later this evening. This change in based on some of the higher-res models, like the HRRR, which have been persistent in bringing the line east into our area. .SHORT TERM (Now through Thursday Night)... Issued at 310 PM EDT Wed Jul 13 2016 A hot and humid low-level air mass remains in place across the Ohio Valley, currently sending Heat Indices to around 100 over central and western parts of the forecast area. The only good thing about the heat right now is that it's even warmer aloft. A mid-level cap is currently preventing explosive convective growth, with cumulus remaining flat. Should a storm manage to break this cap, though, MLCAPEs in excess of 3500 J/kg prevail. In other words, the current airmass doesn't support a high potential for a lot of storms, but if any DO break the cap, the threat for severe will definitely be there (hence the SPC slight risk straddling the Ohio River). The primary threat for any storms that make it through the cap will be high winds, since the warm, moist thermal profile limits the large hail threat and winds don't support tornadoes. All of the above having been said, a large squall line making its way across Missouri this afternoon is heading east at the moment. The short range models models are in fairly good agreement with keeping this north of the Ohio River this evening, but disagree on just how far north. The bottom line is that Indiana counties will have the best chance of storms this evening, with decreasing chances as you head south. General - a.k.a non-severe - thunderstorm chances will spread across all of central KY and southern IN overnight and on Thursday as additional short-wave ripples in the upper flow persist. Weaker instability aloft through the period means hail and strong winds will not be likely with these, but tropical-like downpours will be possible with any storms. Temperatures will only dip into the lower to mid 70s for lows both tonight and Thursday night, while most highs Thursday top out around 90. .LONG TERM (Friday through Wednesday)... Issued at 310 PM EDT Wed Jul 13 2016 A subtle change in the upper level pattern over the U.S. is in store for the extended period. Heading into next week, the Ohio Valley will see a slight break in the heat as the 500 mb pattern transitions from a nearly zonal flow today to a high amplitude ridge over the Great Plains by day 7. With the amplification of the ridge to the west, the region will have a northwest component to the upper air flow, resulting in a reduction of SFC-500 mb thicknesses that will translate into highs in the mid 80s for the weekend. As the upper ridge widens and intensifies however, warmer air will return, sending daytime highs back into the 90s for the start of the work week. The down side of a ridge centered that far west is that we'll be along the northwest flow "ring of fire" - a climatological stormy area known for nocturnal MCS development and poor handling by the models. In a nutshell, what all of the above means is a hot, humid, and unsettled weather pattern for the week. While dewpoints in the upper 60s to mid 70s will keep it sweaty, daytime highs limited to the mid 80s to lower 90s will only result in Heat Indices in the upper 90s for the most part, limiting the likelihood of heat advisories or warnings. && .AVIATION (00Z TAF Update)... Issued at 715 PM EDT Wed Jul 13 2016 Have some light rains headed toward SDF now, but a meatier line of storms will move through within the first hour or two of the TAF time, with gusts to 30 knots, if not more, looking more likely. This line should not be as strong by the time it gets to LEX/BWG, but have some wind gusts in each a little later. Overnight, a omplex of storms over central Missouri now may try and sneak into BWG's area, but in a weaker state, given the potential for this first wave to eat up some instability. After that will watch for residual low ceilings and then potential for new showers/storms Thursday, but the focus in this set of TAFs is the initial line. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Update.........RJS Short Term.....JBS Long Term......JBS Aviation.......RJS
Hazardous weather outlook, Jul 13, 4:13 PM EDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 413 PM EDT WED JUL 13 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-142015- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN- BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON- WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE- MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR- CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE- ADAIR-RUSSELL-CUMBERLAND-CLINTON- 413 PM EDT WED JUL 13 2016 /313 PM CDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INDIANA...SOUTH CENTRAL INDIANA...EAST CENTRAL KENTUCKY...NORTH CENTRAL KENTUCKY...NORTHWEST KENTUCKY AND SOUTH CENTRAL KENTUCKY. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING IN SOUTHERN INDIANA...WITH THE CHANCES INCREASING INTO CENTRAL KENTUCKY OVERNIGHT. ANY EVENING STORMS THAT OCCUR IN INDIANA COULD BECOME VERY STRONG, WITH DAMAGING WINDS. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED AT INTERVALS THROUGHOUT THE PERIOD. ANY STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHERN INDIANA TONIGHT.
In the hours before
Special weather statement, Jul 13, 7:36 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
736 PM EDT WED JUL 13 2016
INZ083-140000-
DUBOIS-
736 PM EDT WED JUL 13 2016
...A LINE OF SEVERE THUNDERSTORMS WILL AFFECT DUBOIS COUNTY...
AT 735 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PETERSBURG TO NEAR CHANDLER.
MOVEMENT WAS EAST AT 50 MPH.
WIND GUSTS OF 60 MPH ARE POSSIBLE WITH THESE STORMS. A SEVERE
THUNDERSTORM WARNING LIKELY WILL BE ISSUED SOON FOR THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JASPER...HUNTINGBURG...FERDINAND...HOLLAND...DUBOIS...MILLERSPORT...
SAINT ANTHONY...BRETZVILLE...CELESTINE AND IRELAND.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
SOUTH CENTRAL INDIANA.
LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
3850 8698 3850 8696 3849 8696 3849 8695
3851 8693 3850 8691 3850 8688 3853 8683
3853 8675 3820 8680 3820 8707
TIME...MOT...LOC 2335Z 260DEG 44KT 3856 8729 3809 8735
RJSSpecial weather statement, Jul 13, 7:55 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 PM EDT WED JUL 13 2016
INZ076-077-083-084-089-090-KYZ023>027-140045-
WASHINGTON-ORANGE-CRAWFORD-DUBOIS-HARRISON-PERRY-OHIO-MEADE-HANCOCK-
GRAYSON-BRECKINRIDGE-
755 PM EDT WED JUL 13 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...PERRY...
ORANGE...CRAWFORD...WASHINGTON...EASTERN DUBOIS...MEADE...
NORTHEASTERN OHIO...NORTH CENTRAL GRAYSON...BRECKINRIDGE AND HANCOCK
COUNTIES...
AT 754 PM EDT/654 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF SHOALS TO
NEAR ST. JOSEPH. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. SEVERE
THUNDERSTORM WARNINGS MAY BE NEEDED OVER THE NEXT HOUR AS THIS LINE
HAS A LONG HISTORY OF PRODUCING WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
TELL CITY...SALEM...PAOLI...CORYDON...BRANDENBURG...HARDINSBURG...
HAWESVILLE...ENGLISH...CAREFREE TOWN AND MOUNT PLEASANT.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3767 8682 3771 8687 3779 8682 3784 8685
3784 8691 3791 8693 3799 8686 3800 8677
3821 8681 3837 8675 3853 8675 3853 8668
3861 8668 3869 8662 3869 8595 3768 8622
3759 8628 3760 8625 3757 8625 3759 8700
TIME...MOT...LOC 2354Z 279DEG 36KT 3874 8692 3775 8730
JDGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:34 PM EDT | Special Weather Statement | LMK | Washington | 26 min |
| Jul 13, 8:41 PM EDT | Severe Thunderstorm Warning | LMK | Orange, Washington | 34 min |
| Jul 13, 9:18 PM EDT | Special Weather Statement | LMK | Clark, Floyd | 42 min |
| Jul 14, 3:30 PM EDT | Special Weather Statement | LMK | Dubois | 45 min |
| Jul 14, 3:43 PM EDT | Areal Flood Advisory | LMK | Dubois | 3 hr |
| Jul 14, 4:32 PM EDT | Special Weather Statement | LMK | Perry | 28 min |
| Jul 14, 4:54 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 21 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.